Contributed by StartYourRecovery.org
Reviewed by Kim Dennis, MD, CEDS
StartYourRecovery.org (SYR) provides helpful information for people who are dealing with substance use issues — and their family members, friends, and co-workers, too. SYR knows that there is no one-size-fits-all solution to the challenges faced by those who misuse alcohol, prescription or illegal drugs, or other substances, and they aim to break through the clutter to help people at any stage of recovery.
Xylazine, also called “tranq” or “tranq dope,” is a powerful animal tranquilizer. Recently, people have been taking xylazine, with harmful and sometimes deadly results.1
People with an eating disorder have a greater risk of substance misuse. If you misuse substances, it’s important to be aware of the risks of xylazine, which is being mixed into other illicit drugs, including illicit pills.2,3,4
If you or a loved one is experiencing disordered eating and substance use disorder, know that help is available and treatment works.
What is Xylazine?
Xylazine is a central nervous system depressant approved by the Food and Drug Administration to sedate large animals.1,5,6,7
Illicit xylazine is typically a white or brown powder that can be mixed into other powders or pressed into pills. People can take xylazine by injecting, snorting, or swallowing it.8
Xylazine is not safe for human use in any circumstances.7 But more people are using xylazine or being exposed to it in the illicit drug supply.
Xylazine is frequently mixed with illicit fentanyl, a dangerous synthetic opioid, to make the high of fentanyl last longer.8 And because many drugs are laced with xylazine, people are taking this dangerous sedative without knowing it.5
People who use xylazine, especially with opioids such as fentanyl, can become profoundly sedated and experience suppressed breathing, which can be fatal. Fentanyl and xylazine are even more likely to cause a fatal overdose when taken with other drugs such as alcohol, cocaine, heroin, and benzodiazepines.9
Xylazine is not an opioid and naloxone (Narcan) cannot reverse its effects. However, experts still recommend administering naloxone to anyone experiencing an overdose. That’s because an opioid such as fentanyl may be the cause of the overdose.10,11
Other common effects of xylazine ingestion include:9
- Difficulty breathing, slowed breathing, or suffocation.
- Disorientation, blurred vision, and stumbling movement.
- Drowsiness, unconsciousness, or a coma.
- Slowed heart rate, low blood pressure, and elevated blood sugar.
- Body sores and severe skin wounds and necrosis at xylazine injection sites.
- Memory loss.
Xylazine has been linked to a growing number of overdose deaths.9,12 Stopping the use of xylazine can save your life. Find a medical professional who can help you get treatment.
Help Prevent an Overdose
Xylazine is not an opioid, but it is often mixed with opioids like fentanyl.12 Opioids contributed to more than 75% of drug overdose deaths in 2021, according to the Centers for Disease Control and Prevention.13,14
Naloxone, known by brand names like Narcan and RiVive, is an over-the-counter medicine that can stop an opioid overdose and save a life.10
If you suspect someone is experiencing a drug overdose:
- Call 911.
- Administer naloxone if it’s available.
- If a person is breathing slowly or not breathing, provide rescue breaths by pinching the person’s nose shut and gently blowing air into their mouth every five seconds until help arrives.12,15
- Keep the person awake and on their side until first responders arrive.
Learn about opioid overdose prevention.
Link Between Eating Disorders and Xylazine Use
Both eating disorders and substance use disorder can be serious and even lethal.4,16,17 For many people, substance use can lead to disordered eating, and disordered eating can lead to substance use. People with eating disorders are significantly more likely than the general population to have substance use disorders, and vice versa.
Eating and substance use disorders share common risk factors, such as:3,4,18,19
- Family history of these or other mental illnesses.
- Low self-esteem or a susceptibility to social pressures.
- Traumatic life experiences.
- Genetic predispositions.
Find Treatment and Start Your Recovery
Recovery from eating disorders and substance use disorders is a personal journey, and there’s no single solution that works for everyone.20
Start by finding a trained health care professional to assess your mental and physical health needs. They can work with you to create a recovery plan.21 Find treatment and support near you for eating disorders and substance use.
- Learn more about the link between substance use and eating disorders.
- Use the National Eating Disorders Association’s screening tool, which can help you determine whether it’s time to seek treatment for an eating disorder.
- Get free, confidential help for mental health or substance use disorders anytime by calling the Substance Abuse and Mental Health Services Administration’s National Helpline at 800-662-HELP (4357).